Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 262, NWS Tallahassee, FL

October 13, 2014Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 13, 2014, 4:34 PM CDT for Walton County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2014, 4:34 PM CDT (21:34 UTC)
Expired
Oct 13, 2014, 4:50 PM CDT
In force
16 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 26 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS52 KTAE 132134
SVRTAE
FLC131-132215-
/O.NEW.KTAE.SV.W.0262.141013T2134Z-141013T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM CDT MON OCT 13 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF SANTA ROSA BEACH...

* UNTIL 515 PM CDT

* AT 432 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF SANTA ROSA BEACH...  
  OR 6 MILES SOUTHWEST OF SEASIDE...AND MOVING NORTH AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SEAGROVE BEACH...BLUE MOUNTAIN BEACH...GRAYTON BEACH...PORT
  WASHINGTON...BUNKER...PORTLAND...FREEPORT...BRUCE...NEW HOME...ROCK
  HILL AND RED BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3042 8631 3041 8628 3043 8627 3043 8622
      3039 8615 3039 8613 3047 8621 3047 8631
      3069 8630 3060 8591 3059 8589 3043 8597
      3042 8599 3028 8604 3036 8631
TIME...MOT...LOC 2134Z 194DEG 34KT 3027 8618

$$

15-HARRIGAN
1 follow-up statement
695 
WWUS52 KTAE 132150
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
450 PM CDT MON OCT 13 2014

FLC131-132200-
/O.CAN.KTAE.SV.W.0262.000000T0000Z-141013T2215Z/
WALTON FL-
450 PM CDT MON OCT 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALTON COUNTY IS
CANCELLED...

LAT...LON 3042 8631 3041 8628 3043 8627 3043 8622
      3039 8615 3039 8613 3047 8621 3047 8631
      3069 8630 3060 8591 3059 8589 3043 8597
      3042 8599 3028 8604 3036 8631
TIME...MOT...LOC 2150Z 194DEG 34KT 3042 8614

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:22 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 13, 3:22 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT Mon Oct 13 2014

...ACTIVE WEATHER EXPECTED TONIGHT THROUGH TUESDAY WITH THE
POTENTIAL FOR SEVERE STORMS AND FLASH FLOODING ACROSS PORTIONS OF
THE AREA...

.Near Term [Through Tonight]...
A strong frontal system will affect the area over the next 24
hours, bringing with it a threat for severe storms and heavy
rainfall. In terms of severe weather, the main threat will come
late tonight through early Tuesday afternoon in the form of the
squall line that is currently back across the MS/LA area. Straight
line winds will be the main threat, but we cannot rule out a small
chance of an isolated tornado either with rather high low-level
shear values in place. SPC has the entire area outlooked in a
slight risk for severe storms. The flash flood threat will come
from the potential for training convection from south to north out
ahead of the main squall line. WPC has roughly the same area as
the flash flood watch outlooked for a moderate risk of excessive
rainfall.

.Short Term [Tuesday Through Wednesday Night]...
There may be some lingering convection into early Tuesday night
across the eastern portions of the area just ahead of the front.
Otherwise, a drier and cooler airmass will be moving into the area
in the wake of the front.

.Long Term [Thursday Through Monday]...
Dry weather is expected through the period with high pressure in
the wake of the strong cold front on Tuesday. Temperatures will
be within a few degrees of average for this time of year.

&&

.Aviation...
[Through 18Z Tuesday] Best chance for TS will be near the coast
this afternoon. Overnight TS will move in from the west as a cold
front approaches. MVFR conditions are expected overnight and
during the morning hours. IFR conditions will likely be brief. A
stronger line of TS will likely develop in the morning and move
through the area from west to east. Some storms could be severe.

&&

.Marine...
Winds and seas will continue to increase in response to a sharp
pressure difference between the approaching low pressure from the
west and high pressure over the western Atlantic. Winds and seas
should fall below advisory levels Tuesday evening as the pressure
pattern becomes weak behind the departing low.

&&

.Fire Weather...
Widespread showers and thunderstorms are expected on Tuesday with
drying conditions for Wednesday. Red flag conditions are not
expected at least through the remainder of the week.

&&

.Hydrology...
Rainfall amounts of 2 to 4 inches with localized amounts in excess
of 6 inches in a short period of time are possible across the flash
flood watch area through Tuesday afternoon. Elsewhere, around 1 to
2 inches of rain is expected. River levels are starting out
fairly low, so even though some decent rises are expected across
the western basins, main stem river flooding is not expected at
this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  82  58  80  50 /  70 100  50   0   0
Panama City   75  81  60  79  57 / 100 100  10   0   0
Dothan        70  80  53  78  51 / 100 100  10   0   0
Albany        72  80  57  78  52 /  60 100  40  10   0
Valdosta      71  82  61  79  51 /  30 100  70  10  10
Cross City    71  84  68  81  52 /  30  80  70  10  10
Apalachicola  76  82  62  79  57 /  90 100  30   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch from 8 PM EDT /7 PM CDT/ this evening through
     Tuesday afternoon for Calhoun-Central Walton-Coastal Bay-
     Coastal Franklin-Coastal Gulf-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Walton-Jackson-Liberty-
     South Walton-Washington.

     High Rip Current Risk through Tuesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch from 8 PM EDT this evening through Tuesday
     afternoon for Clay-Decatur-Early-Miller-Seminole.

AL...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     afternoon for Coffee-Dale-Geneva-Henry-Houston.

GM...Small Craft Advisory until 8 PM EDT Tuesday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...MCDERMOTT
MARINE...HARRIGAN
FIRE WEATHER...DVD
HYDROLOGY...DVD

In the hours before

Local storm report, Oct 13, 12:25 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     MARINE TSTM WIND 2 W PANAMA CITY BEACH   30.21N 85.88W
10/13/2014  M45 MPH          BAY                FL   MESONET

            WIND GUST OF 39 KNOTS MEASURED AT THE PCBF1 TIDE STATION

&&

DVD
Local storm report, Oct 13, 4:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 PM EDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          3 WNW SCOTTS FERRY      30.31N 85.18W
10/13/2014                   CALHOUN            FL   NWS EMPLOYEE

            TORNADIC DEBRIS SIGNATURE SEEN ON DUAL POL RADAR FROM
            BOTH EVX AND TLH AT THIS LOCATION

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:47 AM CDTSmall Craft AdvisoryTAE13 hr
Oct 13, 1:52 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton49 hr
Oct 13, 9:00 AM CDTSpecial Marine WarningTAE60 min
Oct 13, 9:07 AM CDTSpecial Marine WarningTAE53 min
Oct 13, 9:51 AM CDTSpecial Marine WarningTAE54 min
Oct 13, 10:06 AM CDTSpecial Marine WarningTAE54 min
Oct 13, 10:39 AM CDTSpecial Marine WarningTAE66 min
Oct 13, 11:09 AM CDTSpecial Marine WarningTAE66 min
Oct 13, 11:56 AM CDTSevere Thunderstorm WarningTAEWalton35 min
Oct 13, 1:16 PM CDTSpecial Marine WarningTAE119 min
Oct 13, 2:41 PM CDTSpecial Marine WarningTAE2 hr
Oct 13, 2:48 PM CDTFlash Flood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more22 hr
Oct 13, 3:14 PM CDTSpecial Marine WarningTAE2 hr
Oct 13, 3:15 PM CDTSmall Craft AdvisoryTAE25 hr
Oct 13, 4:02 PM CDTSevere Thunderstorm WarningTAECalhoun, Gulf, Jackson43 min
Oct 13, 4:14 PM CDTTornado WarningTAECalhoun22 min
Oct 13, 6:59 PM CDTTornado WarningTAEFranklin31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.